The boundary value problem for discrete analytic functions

Research output: Contribution to journalArticlepeer-review

18 Scopus citations


This paper is on further development of discrete complex analysis introduced by R.Isaacs, J.Ferrand, R.Duffin, and C.Mercat. We consider a graph lying in the complex plane and having quadrilateral faces. A function on the vertices is called discrete analytic, if for each face the difference quotients along the two diagonals are equal.We prove that the Dirichlet boundary value problem for the real part of a discrete analytic function has a unique solution. In the case when each face has orthogonal diagonals we prove that this solution uniformly converges to a harmonic function in the scaling limit. This solves a problem of S.Smirnov from 2010. This was proved earlier by R.Courant-K.Friedrichs-H.Lewy and L.Lusternik for square lattices, by D.Chelkak-S.Smirnov and implicitly by P.G.Ciarlet-P.-A.Raviart for rhombic lattices.In particular, our result implies uniform convergence of the finite element method on Delaunay triangulations. This solves a problem of A.Bobenko from 2011. The methodology is based on energy estimates inspired by alternating-current network theory. © 2013 Elsevier Ltd.
Original languageEnglish (US)
Pages (from-to)61-87
Number of pages27
JournalAdvances in Mathematics
StatePublished - Jun 2013

Bibliographical note

KAUST Repository Item: Exported on 2020-10-01
Acknowledgements: The author was partially supported by "Dynasty" foundation, by the Simons-IUM fellowship, and by the President of the Russian Federation grant MK-3965.2012.1.

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'The boundary value problem for discrete analytic functions'. Together they form a unique fingerprint.

Cite this